Lightning, Wilkes
- When
- June 5, 5:45 AM EST
- Where
- Wilkes County, 2 mi E of Hays
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.206, -81.163 (the zone’s center; the record gives no point)
Lightning struck a house 2 miles east of Hays, starting a fire that burned much of the house to the ground. A truck and other equipment that was in the garage were also destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Lightning struck a house 2 miles east of Hays, starting a fire that burned much of the house to the ground. A truck and other equipment that was in the garage were also destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 3:00 AM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 400 AM EDT WED JUN 5 2002 CONFIDENCE HIGH THIS MORNING FOR SHRA/TSRA IN THE SWRN PART OF OUR CWA. CLUSTER OF DEEP CONVECTION...REMNANTS OF GA MCS FROM TUESDAY EVENING...IS PROPAGATING NE ALONG LEE TROF CONVERGENCE ZONE. CONVERGENCE FIELDS SUGGEST THIS AREA OF PRECIP WILL MAKE IT INTO NW NC...QPF OF 0.25 TO 0.50. WILL GO LIKELY POPS NW NC THIS MORNING...THEN BACK OFF ON POPS TO HIGH CHC FOR THE AFTERNOON. LOOKING AT THE OVERALL FCST FOR TODAY AND THURSDAY...HAVE RAISED POPS ACROSS THE ENTIRE CWA. LIKE THIS MORNINGS PRECIP...CONFIDENCE CONTINUES TO INCREASE THAT ENTIRE CWA WILL HAVE A DECENT SHOT AT RAINFALL THE NEXT 24 HOURS. PER WATER VAPOR IMAGERY...PLUME OF TROPICAL MOISTURE IS STREAMING NORTH FROM THE ERN GULF OF MEX...THIS PLUME HELPING TO INCREASE PWATS FOR THE CENTRAL AND SRN APPALACHIANS. WITH THIS MOISTURE IN PLACE IT DOESNT TAKE MUCH OF A LIFTING MECH TO GET DEEP CONVECTION GOING...A LITTLE DIFFERENTIAL HEATING ACROSS THE MTNS AND FOOTHILLS...AND WALLA. ANOTHER PLAYER TODAY AND THURSDAY IS THE APPROACH OF THE UPPER LEVEL TROF NOW OVER THE CENTRAL CONUS. WIND FIELDS ALOFT ARE EXPECTED TO INCREASE AHEAD OF THIS FEATURE...SO LOOK FOR MORE ORGANIZED TYPE OF DEEP CONVECTION TODAY AND THURSDAY AS OPPOSED TO THE SCT PULSE STORMS WE HAD TUESDAY. WITH ORGANIZATION COMES THE INCREASED THREAT OF SEVERE WX. LIKE TUESDAY...SB CAPES SHOULD NOSE INTO THE 3000 TO 4000 J/KG RANGE...GIVEN AFTN SFC TEMPS IN THE L90S AND DEWPTS NR 70. BIG HAIL WAS THE BIGGEST SEVERE PRODUCER TUESDAY...SO LOOK FOR A REPEAT TODAY. MID LEVEL WINDS ARE FCST TO INCREASE TO ABOUT 50 KTS THIS AFTERNOON...SO STORMS TODAY MAY ALSO CONTAIN HIGH WINDS. TWO REGIONS SEEM TO BE FAVORED FOR DEVELOPMENT THIS AFTERNOON. THE LEE TROF...FROM LYH TO GSO...AND AHEAD OF THE SFC FRONT ACROSS THE OHIO VALLEY. THE LEE TROF HAS ALREADY SET UP ALONG THE BLUE RIDGE THIS MORNING...A WEST WIND NOTED HERE AT BCB...SW WINDS AT GSO AND DAN. THIS TROF WILL PROVIDE A GOOD FOCUS FOR INITIATION THIS AFTERNOON. OUTFLOW BOUNDARIES OVER THE OHIO VALLEY WILL ALSO PROVIDE A GOOD FOCUS...ANY DEEP CONVECTION FROM THESE FEATURES POTENTIALLY REACHING OUR WRN CWA. ALL THINGS CONSIDERED...ENTIRE CWA IS SUBJECT TO ORGANIZED DEEP CONVECTION AND SEVERE POTENTIAL TODAY. AS FOR THURSDAY...MODELS BRING FRONT THRU LATE IN THE DAY. THREAT FOR SEVERE THURSDAY WILL BE MAINLY EAST OF THE BLUE RIDGE WHERE SFC TEMPS WILL BE GIVEN A BETTER CHC TO RECOVER REVEALING HIGHER CAPES. DID NOT MAKE ANY CHANGES TO THE FCST BEYOND THURSDAY...ALTHOUGH A LITTLE CONCERNED ON HOW FAR SOUTH THE FRONT WILL MAKE IT FRIDAY. FOR NOW...WILL CONTINUE TO SIDE WITH THE AVN WHICH INSISTS ON KEEPING US DRY FOR THE WEEKEND. BLF RECORD HIGH SEEMS TO BE THE ONLY ONE THAT MAY GET BROKEN TODAY... 82 IN 1984. BCB IS A POSSIBILITY ALSO... 87 IN 1953. FCSTID = 11 ROA 90 68 83 61 / 50 50 50 40 LYH 90 70 86 63 / 50 50 50 40 DAN 91 70 86 63 / 50 50 50 40 BLF 83 64 77 57 / 50 50 70 30 LWB 83 64 77 57 / 50 50 70 30 BCB 85 66 79 58 / 50 50 70 30 TNB 81 64 77 59 / 60 50 70 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051545- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 600 AM EDT WED JUN 5 2002 WEATHER CONDITIONS ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE CENTRAL APPALACHIANS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE IF THESE THUNDERSTORMS BECOME ORGANIZED INTO LINES OF MULTIPLE STORMS. THUNDERSTORM DEVELOPMENT WILL OCCUR MAINLY AFTER 2:00 PM THIS AFTERNOON. THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP ALONG THE BLUE RIDGE...AND MOVE EAST INTO SOUTH CENTRAL VIRGINIA...AND THE PIEDMONT OF NORTH CAROLINA. OTHER LINES OF THUNDERSTORMS...ARE ALSO EXPECTED TO MOVE ACROSS THE OHIO VALLEY...REACHING THE MOUNTAINS OF WEST VIRGINIA DURING THE LATE AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED AFTER 2:00 PM. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS INFORMATION BECOMES AVAILABLE. 11
The Roanoke radar (KFCX), 121 km away, was scanning. The volume nearest the first event began at 10:43 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301471.